Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 330, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2016, 3:24 PM CDT for Cowley County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2016, 3:24 PM CDT (20:24 UTC)
- Expired
- Oct 6, 2016, 4:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 2:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted.
442
WUUS53 KICT 062024
SVRICT
KSC035-062100-
/O.NEW.KICT.SV.W.0330.161006T2024Z-161006T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 324 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINFIELD...
MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...BURDEN...ATLANTA...ROCK...
CAMBRIDGE AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
AND SOUTHEASTERN KANSAS.
LAT...LON 3723 9707 3748 9700 3748 9652 3731 9652
3716 9692
TIME...MOT...LOC 2024Z 217DEG 33KT 3719 9697
HAIL...1.75IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:58 PM CDT, 26 minutes earlier.
Area forecast discussion, Oct 6, 2:58 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 258 PM CDT THU OCT 6 2016 .SHORT TERM...(This evening through Sunday night) Issued at 257 PM CDT Thu Oct 6 2016 Forecast highlights: Severe storms and heavy rain this afternoon- evening, much cooler Friday, quiet weather through Sunday, and periodic slight chances for showers/storms Sunday night through next week. Strong upper shortwave and associated strong cold front interacting with a very moist and strongly unstable airmass will support scattered to eventually widespread thunderstorms developing this afternoon-evening. The greatest threat area will be generally along/east of a line extending from Lincoln--Lyons-- Kingman--Harper, and generally along/west of the Flint Hills. Storms are expected to develop by 3-4pm on that western fringe, reaching Wichita metro around 5-6pm, and southeast Kansas by 7-9pm. Initial activity over central/south-central Kansas along/west of the Flint Hills will have the greatest severe potential, with strong instability and deep layer shear supporting a few supercells capable of very large hail, damaging winds and possibly a tornado or two. However, given strong cold frontal forcing, threat should transition to a squall line or line segments within the first 2-3 hours of initiation, with the primary threats then becoming straight-line winds and marginally severe hail, although given strong shear will likely still see embedded rotating updrafts and isolated occurrences of larger hail, along with the outside chance of an isolated tornado. Severe threat should wane even more by 9pm generally east/southeast of the Flint Hills given diurnal cooling and decreasing instability. However, given heavy rainfall that already fell over southeast Kansas this morning into the afternoon, additional heavy rainfall could aggravate ongoing flooding concerns over southeast Kansas. Will continue the flood watch over far southeast Kansas overnight. Otherwise, quiet and cooler weather expected this weekend, as high pressure settles south across Mid-America. Highs on Friday will only be in the 60s, with lows Friday night reach around 40 degrees. Consequently, cannot rule out out patchy frost for low- lying and sheltered area, but thinking coverage will be too sparse to include in forecast. .LONG TERM...(Monday through Thursday) Issued at 257 PM CDT Thu Oct 6 2016 A handful of ripples within the zonal flow aloft should support a periodic chances for showers/storms Sunday night/Monday, and again Tuesday night/Wednesday. Likely not looking at widespread activity, and lack of instability will likely preclude severe storms. Temperatures will be seasonal in the 70s, with overnight lows in the 40s and 50s this weekend into next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1248 PM CDT Thu Oct 6 2016 Main Aviation Concerns: Thunderstorm potential, stratus potential, wind shift behind a cold front. Scattered thunderstorms may continue into much of the afternoon over southeast Kansas with 850 moisture/instability transport occurring to the north of an outflow boundary. Have a VCTS mention at CNU terminal through 20Z for now. A cold front and pre-frontal dryline/trough axis will shift into central/south-central Kansas in the 20Z-00Z time-frame, likely sparking scattered strong to severe storms with wind and hail threats. The storms will form into a linear complex as they move through the Flint Hills/Southeast KS this evening, with a threat of strong-severe wind gusts. Have included a tempo TSRA group at ICT and VCTS at CNU, but will likely need to upgrade CNU to a Tempo TSRA soon. South winds will shift to northwesterly behind the cold front with gusts around 25 knots expected for several hours behind the frontal passage. A large stratus shield over Nebraska and northwest Kansas, should spread into the central Kansas terminals through this evening, and perhaps further southeast tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 65 42 71 / 60 0 0 0 Hutchinson 43 64 40 71 / 10 0 0 0 Newton 43 63 41 70 / 40 0 0 0 ElDorado 44 64 41 71 / 80 0 0 0 Winfield-KWLD 48 65 41 71 / 80 10 0 0 Russell 37 65 39 73 / 10 0 0 0 Great Bend 38 66 39 73 / 0 0 0 0 Salina 42 65 39 72 / 10 0 0 0 McPherson 42 64 39 71 / 10 0 0 0 Coffeyville 52 66 41 73 / 80 20 0 0 Chanute 49 64 41 71 / 90 10 0 0 Iola 49 64 41 70 / 90 10 0 0 Parsons-KPPF 50 66 41 72 / 80 20 0 0 && .ICT Watches/Warnings/Advisories... Flood Watch through late tonight for KSZ093>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...JMC
Hazardous weather outlook, Oct 6, 1:45 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 145 PM CDT THU OCT 6 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071845- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 145 PM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AND EAST OF A LINE FROM SALINA TO KINGMAN. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL OF 2 INCHES OR GREATER IN DIAMETER...60 TO 70 MPH WIND GUSTS...AND POSSIBLY A TORNADO. THE STORMS ARE EXPECTED TO MERGE FAIRLY QUICKLY INTO A SQUALL LINE EARLY THIS EVENING WHILE MOVING INTO THE FLINT HILLS AND SOUTHEAST KANSAS. THE MAIN STORM THREATS WILL TRANSITION TO 60 TO 70 MPH WIND GUSTS AND BRIEF HEAVY RAIN WITH THE SQUALL LINE. A FLOOD WATCH REMAINS IN EFFECT FOR FAR SOUTHEAST KANSAS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL EXIT EXTREME SOUTHEAST KANSAS SHORTLY AFTER DAYBREAK ON FRIDAY. A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE BETWEEN SUNDAY NIGHT AND TUESDAY NIGHT. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...PRIMARILY ALONG AND EAST OF A LINE...FROM SALINA TO KINGMAN. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Oct 6, 2:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TORNADO 2 E STROTHER FIELD AIRP 37.16N 96.99W
10/06/2016 COWLEY KS TRAINED SPOTTER
BRIEF TOUCHDOWN JUST EAST OF THE STROTHER FIELD AIRPORT.
&&
VJPLocal storm report, Oct 6, 2:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 5 W ALTAMONT 37.19N 95.39W
10/06/2016 E1.00 INCH LABETTE KS TRAINED SPOTTER
&&
VJPLocal storm report, Oct 6, 2:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 5 W ATLANTA 37.44N 96.86W
10/06/2016 E1.00 INCH COWLEY KS TRAINED SPOTTER
&&
VJPLocal storm report, Oct 6, 2:35 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FUNNEL CLOUD 2 ESE WINFIELD 37.26N 96.93W
10/06/2016 COWLEY KS EMERGENCY MNGR
&&
BDKLocal storm report, Oct 6, 3:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TORNADO 2 WSW CAMBRIDGE 37.31N 96.70W
10/06/2016 COWLEY KS TRAINED SPOTTER
&&
VJPLocal storm report, Oct 6, 3:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 2 W CAMBRIDGE 37.32N 96.70W
10/06/2016 COWLEY KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS THAT TORNADO WAS PRODUCING
DEBRIS.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 9:33 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| Oct 5, 9:56 PM CDT | Special Weather Statement | ICT | Wilson | 34 min |
| Oct 5, 10:40 PM CDT | Special Weather Statement | ICT | Elk | 35 min |
| Oct 5, 11:59 PM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| Oct 6, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 34 min |
| Oct 6, 12:17 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Oct 6, 1:38 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 8 hr |
| Oct 6, 2:11 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 49 min |
| Oct 6, 3:00 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 45 min |
| Oct 6, 3:39 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 66 min |
| Oct 6, 4:29 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more | 32 hr |
| Oct 6, 7:22 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery, Neosho, Wilson | 4 hr |
| Oct 6, 8:29 AM CDT | River Flood Warning | ICT | Labette, Neosho | 4 days |
| Oct 6, 10:49 AM CDT | Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more | 16 hr |
| Oct 6, 10:52 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery, Neosho, Wilson | 6 hr |
| Oct 6, 11:16 AM CDT | Special Weather Statement | ICT | Labette | 29 min |
| Oct 6, 11:57 AM CDT | Tornado Warning | ICT | Labette | 18 min |
| Oct 6, 1:11 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 5 days |
| Oct 6, 2:01 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Oct 6, 2:03 PM CDT | River Flood Warning | ICT | Montgomery | 39 hr |
| Oct 6, 2:08 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 67 min |
| Oct 6, 2:12 PM CDT | Tornado Warning | ICT | Cowley | 48 min |
| Oct 6, 2:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 24 min |
| Oct 6, 2:41 PM CDT | River Flood Warning | ICT | Allen | 48 hr |
| Oct 6, 2:41 PM CDT | River Flood Warning | ICT | Allen, Neosho | 66 hr |
| Oct 6, 2:41 PM CDT | River Flood Warning | ICT | Neosho | 3 days |
| Oct 6, 2:47 PM CDT | Tornado Warning | ICT | Cowley | 43 min |
| Oct 6, 3:08 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley, Elk | 52 min |
| Oct 6, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 57 min |
| Oct 6, 3:29 PM CDT | Tornado Warning | ICT | Cowley | 46 min |
| Oct 6, 3:32 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Oct 6, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
| Oct 6, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 42 min |
| Oct 6, 4:17 PM CDT | Tornado Warning | ICT | Saline | 28 min |
| Oct 6, 4:23 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 67 min |
| Oct 6, 4:26 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Oct 6, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 49 min |
| Oct 6, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 23 min |
| Oct 6, 5:10 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Cowley, Elk, Greenwood, Neosho and 3 more | 18 hr |
| Oct 6, 5:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 45 min |
| Oct 6, 5:20 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| Oct 6, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 25 min |
| Oct 6, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 40 min |
| Oct 6, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 57 min |
| Oct 6, 5:38 PM CDT | Tornado Warning | ICT | Allen, Woodson | 52 min |
| Oct 6, 5:46 PM CDT | Flash Flood Warning | ICT | Allen, Butler, Elk, Greenwood, Neosho, Wilson and 1 more | 6 hr |
| Oct 6, 5:53 PM CDT | Wind Advisory | ICT | Barton, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more | 3 hr |
| Oct 6, 6:07 PM CDT | Special Weather Statement | ICT | Chase, Sedgwick, Sumner | 23 min |
| Oct 6, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 65 min |
| Oct 6, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 17 min |
| Oct 6, 6:19 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 13 min |
| Oct 6, 6:39 PM CDT | Special Weather Statement | ICT | Butler, Cowley, Greenwood | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.